This patient was treated with N-acetylcysteine (N-ac) as her APAP concentration was above the nomogram treatment line. Following the loading dose, the patient developed facial flushing and swelling as well as a rash on her neck. She received N-ac for 101 hours due to rising transaminases. Six hours after the N-ac was discontinued, symptoms resolved.
Facial flushing and swelling with rash is an adverse drug reaction (ADR) which has been reported in 7-25% of both pediatric and adult patients receiving IV N-ac. Three percent of rashes are pruritic. There is no need to stop the N-ac if the patient has only a skin reaction. Obviously if bronchospasm, hypotension or other symptoms occur, N-ac should be stopped immediately and treatment for an allergic reaction/anaphylaxis initiated.
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222